Virginia, 2025

Damaging Winds in Virginia, December 19, 2025

December 19, 2025 · NWS MRX · 2 events in 1 county or zone

Strong cold front brought a line of showers and thunderstorms that were able to successfully transport strong to severe wind gusts to the surface in portions of southwestern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Strong cold front brought a line of showers and thunderstorms that were able to successfully transport strong to severe wind gusts to the surface in portions of southwestern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 19, 12:54 AM EST, 20 minutes earlier. Its key messages:

  • Updated at 1241 AM EST Fri Dec 19 2025
  • Wind Advisory for strong mountain winds; meanwhile widespread showers, and isolated thunder in the south are expected this afternoon into early Friday morning.
  • Colder temperatures behind a front on Friday, but rebound quickly over the weekend and remain mild next week with mainly dry conditions.
Area forecast discussion, Dec 19, 12:54 AM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1254 AM EST Fri Dec 19 2025

...New DISCUSSION, AVIATION...

.KEY MESSAGES...
Updated at 1241 AM EST Fri Dec 19 2025

- Wind Advisory for strong mountain winds; meanwhile widespread
  showers, and isolated thunder in the south are expected this
  afternoon into early Friday morning.

- Colder temperatures behind a front on Friday, but rebound
  quickly over the weekend and remain mild next week with mainly
  dry conditions.

&&

.DISCUSSION...
Issued at 1241 AM EST Fri Dec 19 2025

A strong cold front is moving through the forecast area at the
moment, with a line of showers and embedded thunderstorms out
ahead of it. That line, which had a history of wind gusts in
excess of 50-60 mph, was situated from West Virginia down through
the southern Appalachians as of 1230 AM, with the only part of it
still within our CWA currently moving through our Virginia
counties and the Tri-Cities and northeast TN area. This should be
east of our forecast area by 2am at the latest, with clearing
conditions expected through daybreak. Winds aloft remain quite
strong through 08-09z or so, before 850mb winds turn northwesterly
and drop off. The wind advisory will remain in place until that
time.

On the backside of the system early Friday, the window for snow
between departing moisture and incoming cold air looks brief. The
upper trough closely trails the surface front, ushering in rapid
drying aloft and ending precipitation chances by sunrise or
thereabouts.

Behind the front, Friday highs will only reach the 40s. Temperatures
rebound into the 50s for Saturday and Sunday. A weak disturbance may
bring light rain Saturday night into Sunday, though measurable
amounts appear unlikely. Highs next week should generally remain in
the 50s.

Models hint at additional weak disturbances Tuesday–Wednesday with
low rain chances, but impacts appear minimal. Toward late week, a
broad ridge centered over Texas and Louisiana favors dry, mild
conditions heading into Christmas.

&&

.AVIATION...
(06Z TAFS)
Issued at 1241 AM EST Fri Dec 19 2025

Prevailing SHRA should clear all terminals by 08z or so, though
some occasional rain could occur through daybreak, especially near
KTRI. Winds should weaken significantly at KCHA, but will likely
remain quite breezy at KTRI and possibly KTYS as well. As for
flight categories, satellite imagery looks pretty clear over
middle TN at this hour but show an expansive MVFR deck over
Kentucky. Suspect that VFR conditions are likely for KTYS and
KCHA overnight, but the low clouds over KY may prevent a return to
VFR levels at KTRI until late morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             48  30  58  40 /   0   0   0  10
Knoxville McGhee Tyson Airport, TN  44  27  57  37 /   0   0   0   0
Oak Ridge, TN                       43  27  55  36 /   0   0   0   0
Tri Cities Airport, TN              42  24  56  32 /  20   0   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory until 4 AM EST early this morning for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...NONE.
&&

DISCUSSION...CD
AVIATION...CD
Hazardous weather outlook, Dec 18, 12:57 PM EST, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
1257 PM EST Thu Dec 18 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191800-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
1257 PM EST Thu Dec 18 2025 /1157 AM CST Thu Dec 18 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Strong gusty winds up to 55 mph will be possible in the East
Tennessee mountains and immediate foothills this afternoon into
tonight. A few spots in the northern Cumberland Plateau will
approach 40 mph gusts.

A line of showers will move across the area tonight. Stronger
portions of this line may be capable of producing 40-50 mph wind
gusts, which may blow down some weak trees and tree limbs.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Dec 19, 12:22 AM EST, 52 minutes before
Special Weather Statement
National Weather Service Morristown TN
1222 AM EST Fri Dec 19 2025

TNZ041>045-190600-
Cocke Smoky Mountains TN-Washington TN-Northwest Greene TN-
Southeast Greene TN-Unicoi TN-
1222 AM EST Fri Dec 19 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WASHINGTON...
SOUTHEASTERN COCKE...SOUTHEASTERN GREENE AND UNICOI COUNTIES THROUGH
100 AM EST...

At 1222 AM EST, Doppler radar was tracking a strong thunderstorm near
Greeneville, moving east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greeneville, Erwin, Tusculum, Banner Hill, Caney Branch, Cedar Creek,
Round Mountain, Camp Creek, Rocky Fork, and Max Patch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3609 8240 3601 8246 3595 8256 3597 8261
      3603 8259 3607 8264 3600 8278 3593 8281
      3595 8290 3593 8292 3588 8290 3584 8292
      3577 8300 3595 8292 3598 8298 3600 8296
      3605 8302 3617 8298 3615 8234 3611 8234
TIME...MOT...LOC 0522Z 271DEG 40KT 3610 8289

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

27
Special weather statement, Dec 19, 12:26 AM EST, 48 minutes before
Special Weather Statement
National Weather Service Morristown TN
1226 AM EST Fri Dec 19 2025

TNZ016>018-046-VAZ002-005-006-008-190615-
Sullivan TN-Northwest Carter TN-Hawkins TN-Johnson TN-Washington VA-
Scott VA-Wise VA-Russell VA-
1226 AM EST Fri Dec 19 2025

...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN...NORTHEASTERN
HAWKINS...NORTHWESTERN JOHNSON...RUSSELL...SCOTT...WASHINGTON AND
SOUTHEASTERN WISE COUNTIES...THE EASTERN CITY OF NORTON AND THE CITY
OF BRISTOL THROUGH 115 AM EST...

At 1225 AM EST, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Wise to 6 miles
southeast of Surgoinsville. Movement was east at 60 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kingsport, Bristol Tn, Bristol Va, Abingdon, Norton, Lebanon, Wise,
Gate City, Weber City, and Cleveland Va.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3703 8181 3696 8178 3693 8184 3686 8177
      3647 8189 3643 8261 3644 8267 3643 8268
      3642 8278 3709 8256 3709 8252 3703 8248
      3696 8236 3700 8229 3699 8225 3704 8217
      3705 8204 3707 8202 3712 8201 3714 8190
TIME...MOT...LOC 0525Z 263DEG 54KT 3703 8256 3643 8275

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

27
Local storm report, Dec 19, 12:35 AM EST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1235 AM EST Fri Dec 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     Tstm Wnd Dmg     2 ENE Bearden           35.94N 83.97W
12/18/2025                   Knox               TN   Fire Dept/Rescue

            Large tree fell and significantly damaged
            home on Towanda Trail in West Knoxville.
            Fire Department reported extricating one
            person.

&&

NAW
Local storm report, Dec 19, 12:40 AM EST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1240 AM EST Fri Dec 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 PM     Tstm Wnd Gst     3 W Harrisburg          35.86N 83.53W
12/18/2025  M53 MPH          Sevier             TN   Public

            Gatlinburg Sevierville Airport (KGKT) AWOS
            recorded a 53 mph wind gust shortly before
            midnight.

&&

NAW
Local storm report, Dec 19, 1:01 AM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
101 AM EST Fri Dec 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     Tstm Wnd Dmg     1 W Alpha               36.18N 83.39W
12/18/2025                   Hamblen            TN   Public

            Security fencing blown over by thunderstorm
            winds at the Avenue Church at Hwy 160 and
            US11E in Morristown.

&&

NAW
Local storm report, Dec 19, 1:05 AM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
105 AM EST Fri Dec 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 AM     Tstm Wnd Gst     1 NE Colonial Heights   36.49N 82.49W
12/19/2025  E59 MPH          Sullivan           TN   Trained Spotter

            Power outages caused by thunderstorm winds.

&&

NAW

The radar

The Knoxville radar (KMRX), 141 km away, was scanning. The volume nearest the first event began at 06:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
December 19, 1:14 AM EST
Where
Washington County, Abingdon
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.710, -81.980

Two roads in Abingdon were blocked after severe winds blew down a couple of trees and other debris into the roadway.

Thunderstorm Wind, Washington

When
December 19, 1:28 AM EST
Where
Washington County, 0.89 mi NE of Glade Spg
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.790, -81.770

A large tree limb was ripped from a local tree by marginally severe thunderstorm wind gusts and blocked a lane of traffic outside of Lost Sock Laundry in Glade Springs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1308016, 1308017.